Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Nashville, TN

February 12, 2024DeKalb County, Putnam County, White County, Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 12, 2024, 5:25 PM CST for DeKalb County, Putnam County, White County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2024, 5:25 PM CST (23:25 UTC)
Expired
Feb 12, 2024, 8:30 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WGUS54 KOHX 122325
FFWOHX
TNC041-141-185-130230-
/O.NEW.KOHX.FF.W.0001.240212T2325Z-240213T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
525 PM CST Mon Feb 12 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  De Kalb County in middle Tennessee...
  Western Putnam County in middle Tennessee...
  Northwestern White County in middle Tennessee...

* Until 830 PM CST.

* At 525 PM CST, emergency management reported showers and 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Additional rainfall amounts up 
  to 1 inch are possible in the warned area. Flash flooding is 
  already occurring with several roads in the Cookeville and Algood 
  areas reported impassible.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cookeville, Smithville, Algood, Baxter, Burgess Falls State Park, 
  Bakers Crossroads, Hamptons Crossroads, Edgar Evans State Park and 
  Center Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3618 8563 3622 8560 3623 8558 3622 8557
      3624 8553 3626 8553 3622 8540 3616 8540
      3601 8547 3590 8565 3584 8569 3585 8579
      3585 8590 3597 8586 3600 8590 3607 8588
      3614 8574

FLASH FLOOD...OBSERVED

$$

Clements
2 follow-up statements
955 
WGUS74 KOHX 130107
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
707 PM CST Mon Feb 12 2024

TNC041-141-185-130230-
/O.CON.KOHX.FF.W.0001.000000T0000Z-240213T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
De Kalb TN-Putnam TN-White TN-
707 PM CST Mon Feb 12 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CST THIS 
EVENING FOR DE KALB, WESTERN PUTNAM AND NORTHWESTERN WHITE 
COUNTIES...

At 707 PM CST, 1 and 2 inches of rain have quickly fallen across the 
warned area. Flooding impacts will continue, but no additional 
rainfall is expected. Emergency managers have reported that flash 
flooding is already occurring with several roads in Cookeville and 
Algood impassable.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Cookeville, Smithville, Algood, Baxter, Burgess Falls State Park, 
  Bakers Crossroads, Hamptons Crossroads, Edgar Evans State Park and 
  Center Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3618 8563 3622 8560 3623 8558 3622 8557
      3624 8553 3626 8553 3622 8540 3616 8540
      3601 8547 3590 8565 3584 8569 3585 8579
      3585 8590 3597 8586 3600 8590 3607 8588
      3614 8574

FLASH FLOOD...OBSERVED

$$

Clements
737 
WGUS74 KOHX 130226
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
826 PM CST Mon Feb 12 2024

TNC041-141-185-130236-
/O.EXP.KOHX.FF.W.0001.000000T0000Z-240213T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
De Kalb TN-Putnam TN-White TN-
826 PM CST Mon Feb 12 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CST THIS EVENING FOR DE 
KALB, WESTERN PUTNAM AND NORTHWESTERN WHITE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3618 8563 3622 8560 3623 8558 3622 8557
      3624 8553 3626 8553 3622 8540 3616 8540
      3601 8547 3590 8565 3584 8569 3585 8579
      3585 8590 3597 8586 3600 8590 3607 8588
      3614 8574

$$

Rose

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 12, 12:51 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Feb 12, 12:51 PM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1251 PM CST Mon Feb 12 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday Night)
Issued at 1250 PM CST Mon Feb 12 2024

Main concerns this forecast period include some thunderstorms
today and possible accumulation from brief, wet snowfall tonight.
We have already issued a precautionary Winter Weather Advisory
for many of our counties north of I-40 and along the Plateau.

After a quiet morning, showers with some embedded thunderstorms
will return through this afternoon. The thunder will accompany
enhanced downpours and perhaps locally gusty winds. Low pressure
will track directly over our area later this afternoon, so it
appears any severe storm risk for our area will be extremely low.
If any storms do perk up briefly, it would be over our southeast
including Coffee and Grundy counties.

After the surface low passes our area by 6 PM CST, colder air will
sweep in with gusty northwest winds. This will cause precipitation
to change over to rain/snow mix or wet snow. Snowflakes will
start in our northwest (Dover and Clarksville) around 8 PM this
evening, Metro and down I-65 between 10-11 PM, and Plateau
shortly after midnight. The window of opportunity for snow will
be short with most precipitation ending west of the Plateau by 1
AM and ending on the Plateau by 4 AM CST. Confidence on amounts is
very low with a lot of model uncertainty based around exact
surface temperatures and the location of the post frontal
deformation band precipitation. If the band pivots over a specific
area when temps are cold enough, snow amounts could over-
achieve. Otherwise, we think warm boundary layer temps will really
cut into the accumulation potential. Our general message is "up
to 1 inch, mainly on grassy areas, and mainly north of I-40".
Regardless of amounts, visibility may be very low during the
bursts of snow as gusty winds develop. Travel impacts should be
limited, so let's not call off school or other plans til we see
what happens late this evening.

By daybreak Tuesday we should be precip free. There may be a few
slick spots on bridges and overpasses for the morning commute
with daybreak temperatures mostly 30-32. The good news is that
we'll warm into the upper 40s and low 50s by Tuesday afternoon, so
any light snow accumulations should disappear very quickly.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 1250 PM CST Mon Feb 12 2024

A surface high with weak mid level ridging will make for quiet
weather for midweek. After a seasonably cool day Tuesday, temps
will warm above normal for Wednesday and Thursday. The next front
is expected to bring scattered showers late Friday into early
Saturday, followed by a cool-down to slightly below normal temps
next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1124 AM CST Mon Feb 12 2024

The chance for thunderstorms have decreased this afternoon. Took
out the mention of any thunder in latest TAFs as any chances look
very isolated. The biggest impacts right now are low CIGs and VIS
across the area. Widespread IFR to LIFR conditions are expected
this afternoon through tonight. Expecting a brief period of rain
changing to snow this evening before precipitation shuts off. By
Late tonight into Tuesday morning, conditions clear out leading to
VFR conditions. As for winds, gusty conditions develop this
afternoon with NW winds gusting between 20 to 30 kts then
diminishing late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      33  52  33  60 / 100   0   0   0
Clarksville    30  52  33  59 / 100   0   0   0
Crossville     30  47  29  55 /  80   0   0   0
Columbia       31  53  31  61 /  90   0   0   0
Cookeville     30  48  31  56 / 100   0   0   0
Jamestown      29  47  30  55 / 100   0   0   0
Lawrenceburg   32  52  31  60 /  90   0   0   0
Murfreesboro   31  52  29  61 / 100   0   0   0
Waverly        30  51  33  59 / 100   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 AM CST
Tuesday for Cheatham-Clay-Cumberland-Dickson-Fentress-Houston-
Humphreys-Jackson-Macon-Montgomery-Overton-Pickett-Putnam-
Robertson-Stewart-Sumner-Trousdale-White.

&&

SHORT TERM...13
LONG TERM....13
AVIATION.....Cravens

In the hours before

Special weather statement, Feb 12, 1:25 PM CST, 4 hours before
Special Weather Statement
National Weather Service Nashville TN
125 PM CST Mon Feb 12 2024

TNZ057-058-094-122000-
Hickman TN-Lawrence TN-Lewis TN-
125 PM CST Mon Feb 12 2024

...A STRONG THUNDERSTORM WILL IMPACT LEWIS...NORTHWESTERN LAWRENCE
AND SOUTHEASTERN HICKMAN COUNTIES THROUGH 200 PM CST...

At 125 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles south of Hohenwald, moving north at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hohenwald, Centerville, Gordonsburg, Kimmins, and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3534 8758 3541 8757 3543 8761 3582 8755
      3579 8728 3568 8731 3562 8735 3559 8735
      3558 8734 3532 8741
TIME...MOT...LOC 1925Z 189DEG 47KT 3542 8750

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clements
Special weather statement, Feb 12, 1:55 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
155 PM CST Mon Feb 12 2024

TNZ062-063-075-077-122030-
Cannon TN-Rutherford TN-Bedford TN-Coffee TN-
155 PM CST Mon Feb 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RUTHERFORD...
NORTHWESTERN COFFEE...EASTERN BEDFORD AND SOUTHWESTERN CANNON
COUNTIES THROUGH 230 PM CST...

At 155 PM CST, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shelbyville, Manchester, Tullahoma, Wartrace, Bell Buckle, Normandy,
Beechgrove, and Raus.

This includes Interstate 24 between mile markers 88 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3532 8645 3534 8647 3575 8633 3566 8598
      3562 8596 3534 8619 3535 8623 3534 8626
      3536 8625 3537 8628 3538 8625 3539 8628
      3541 8625 3541 8628 3538 8633 3536 8633
      3536 8636 3535 8637 3535 8641 3532 8641
TIME...MOT...LOC 1955Z 204DEG 52KT 3532 8635

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clements
Special weather statement, Feb 12, 4:00 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
400 PM CST Mon Feb 12 2024

TNZ075-077-122230-
Bedford TN-Coffee TN-
400 PM CST Mon Feb 12 2024

...A STRONG THUNDERSTORM WILL IMPACT COFFEE AND SOUTHEASTERN BEDFORD
COUNTIES THROUGH 430 PM CST...

At 400 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Lynchburg, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shelbyville, Manchester, Tullahoma, Wartrace, Bell Buckle, Normandy,
Hillsboro, Beechgrove, Raus, Summitville, and Arnold AFB.

This includes Interstate 24 between mile markers 96 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 8613 3535 8623 3534 8626 3535 8624
      3537 8628 3538 8625 3539 8628 3540 8626
      3541 8625 3541 8629 3536 8633 3535 8641
      3532 8641 3544 8652 3565 8628 3564 8624
      3568 8625 3570 8621 3558 8600 3529 8591
TIME...MOT...LOC 2200Z 223DEG 28KT 3539 8637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Clements
Special weather statement, Feb 12, 4:39 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
439 PM CST Mon Feb 12 2024

TNZ077-079-122315-
Coffee TN-Grundy TN-
439 PM CST Mon Feb 12 2024

...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN COFFEE AND GRUNDY COUNTIES
THROUGH 515 PM CST...

At 438 PM CST, Doppler radar was tracking gusty showers near
Monteagle, or 14 miles southeast of Manchester, moving northeast at
45 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gruetli-Laager, Tracy City, Monteagle, Altamont, Coalmont, Palmer,
Beersheba Springs, Hillsboro, Pelham, and Fiery Gizzard State Park.

This includes Interstate 24 between mile markers 118 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 8582 3522 8587 3529 8592 3532 8598
      3531 8599 3540 8603 3551 8583 3553 8565
      3553 8561 3549 8554 3543 8554 3542 8551
      3541 8551 3541 8549 3536 8551 3532 8556
      3529 8571 3524 8569 3522 8574 3522 8578
TIME...MOT...LOC 2238Z 242DEG 41KT 3532 8589

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Clements

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 10:22 PM CSTRiver Flood AdvisoryOHXPerry22 hr
Feb 12, 11:30 AM CSTRiver Flood AdvisoryOHXHickman28 hr
Feb 12, 11:41 AM CSTWinter Weather AdvisoryOHXCheatham, Clay, Cumberland, Dickson, Fentress, Houston and 12 more14 hr
Feb 12, 1:25 PM CSTSpecial Weather StatementOHXHickman, Lewis35 min
Feb 12, 1:55 PM CSTSpecial Weather StatementOHXCoffee35 min
Feb 12, 4:00 PM CSTSpecial Weather StatementOHXCoffee30 min
Feb 12, 4:39 PM CSTSpecial Weather StatementOHXGrundy36 min

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.